Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 92, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2013, 1:48 AM CDT for Ransom County, Richland County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2013, 1:48 AM CDT (06:48 UTC)
- Expired
- Aug 29, 2013, 2:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ransom County, ND, Richland County, ND
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 2:15 AM CDT | HAIL 1.25 | 3 Sw Walcott, ND | HAIL FROM NICKEL TO HALF-DOLLAR SIZED OCCURRED ACROSS THE NORTHWEST CORNER OF COLFAX WEST TOWNSHIP. |
| Aug 29, 2:25 AM CDT | HAIL 2.5 | Walcott, ND | HAIL UP TO TENNIS BALL SIZED FELL IN AND AROUND WALCOTT. REPORT AND PICTURES POSTED BY MEDIA FACEBOOK PAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1907 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
053
WUUS53 KFGF 290648
SVRFGF
NDC073-077-290745-
/O.NEW.KFGF.SV.W.0092.130829T0648Z-130829T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 AM CDT THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 245 AM CDT
* AT 143 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
WYNDMERE...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WYNDMERE AROUND 205 AM CDT.
BARNEY AROUND 225 AM CDT.
COLFAX AND GALCHUTT AROUND 245 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE WALCOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4618 9725 4620 9727 4628 9726 4629 9734
4632 9738 4663 9691 4632 9664
TIME...MOT...LOC 0648Z 237DEG 13KT 4630 9725
HAIL...1.00IN
WIND...<50MPH
$$
TG3 follow-up statements
577
WWUS53 KFGF 290703
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 AM CDT THU AUG 29 2013
NDC073-077-290745-
/O.CON.KFGF.SV.W.0092.000000T0000Z-130829T0745Z/
RANSOM ND-RICHLAND ND-
203 AM CDT THU AUG 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RICHLAND AND SOUTHEASTERN RANSOM COUNTIES UNTIL 245 AM CDT...
AT 157 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
WYNDMERE...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MOORETON AROUND 210 AM CDT.
DWIGHT AROUND 235 AM CDT.
COLFAX AND WALCOTT AROUND 240 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE GALCHUTT.
FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 29 AROUND 230 AM CDT...AND MILE MARKER 41
AROUND 245 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4618 9725 4620 9727 4628 9726 4629 9734
4632 9738 4663 9691 4632 9664
TIME...MOT...LOC 0703Z 237DEG 13KT 4641 9704
HAIL...1.00IN
WIND...<50MPH
$$
TG345
WWUS53 KFGF 290722
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
222 AM CDT THU AUG 29 2013
NDC073-290732-
/O.CAN.KFGF.SV.W.0092.000000T0000Z-130829T0745Z/
RANSOM ND-
222 AM CDT THU AUG 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANSOM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4635 9702 4634 9725 4639 9728 4663 9691
4638 9670
TIME...MOT...LOC 0722Z 224DEG 18KT 4652 9696
$$
NDC077-290745-
/O.CON.KFGF.SV.W.0092.000000T0000Z-130829T0745Z/
RICHLAND ND-
222 AM CDT THU AUG 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RICHLAND COUNTY UNTIL 245 AM CDT...
AT 221 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALCOTT...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WALCOTT AROUND 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4635 9702 4634 9725 4639 9728 4663 9691
4638 9670
TIME...MOT...LOC 0722Z 224DEG 18KT 4652 9696
HAIL...1.50IN
WIND...<50MPH
$$
JK534
WWUS53 KFGF 290743
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 AM CDT THU AUG 29 2013
NDC077-290753-
/O.EXP.KFGF.SV.W.0092.000000T0000Z-130829T0745Z/
RICHLAND ND-
243 AM CDT THU AUG 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RICHLAND COUNTY WILL
EXPIRE AT 245 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4635 9702 4634 9725 4639 9728 4663 9691
4638 9670
TIME...MOT...LOC 0743Z 224DEG 18KT 4660 9685
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:22 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 28, 11:22 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1122 PM CDT WED AUG 28 2013 .UPDATE... ISSUED AT 1120 PM CDT WED AUG 28 2013 NO MAJOR CHANGES PLANNED TO THIS UPDATE. A BAND OF CONVECTION WILL MOVE INTO WESTERN/CENTRAL ND OVERNIGHT AHEAD OF A STRONGER SHORTWAVE. ADDITIONAL SHOWERS/STORMS MAY DEVELOP OVER EASTERN ND LATER TONIGHT WITH INCREASING MID LEVEL WAA AND INSTABILITY. THIS IS ALL HANDLED WELL IN THE CURRENT GRIDS. THERE COULD BE SOME VERY PATCHY FOG BEFORE CLOUDS INCREASE...BUT WITH NO EVIDENCE OF FOG YET AND THE HRRR NOT INDICATING ANY...FOR NOW WILL LEAVE OUT...BUT SOMETHING TO MONITOR. THERE COULD BE SEVERE STORMS LATER TONIGHT AND A BETTER CHANCE ON THU...WITH AMPLE INSTABILITY/SHEAR. PWATS ALSO RISE OVER 2 INCHES IN SOME AREAS...SO LOCALLY HEAVY RAIN WILL ALSO BE A THREAT. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 323 PM CDT WED AUG 28 2013 WEAK SURFACE BOUNDARY HAS DROPPED OUT OF MANITOBA AND EXTENDS FROM FLAG ISLAND TO JUST SOUTH OF ROSEAU TO ST THOMAS TO CANDO. THIS BOUNDARY IS PROGGED TO DROP JUST A BIT SOUTH AND WITH DEW PTS NR 70 ALONG BOUNDARY AND HEATING OF TEMPS INTO THE LOWER 90S ALONG BOUNDARY ALL CAUSING A FEW STORMS TO FIRE. WILL NEED TO INCLUDE ISOLD POP FOR THIS THRU SUNSET. OTHERWISE MAIN ACTION LATE TONIGHT. WATER VAPOR SHOWS NEXT SHORT WAVE MOVING INTO SOUTHWEST MONTANA AT 19Z. THIS SHORT WAVE WILL MOVE EAST ON TOP OF THE 500 MB RIDGE AND INTO ERN ND TOWARD 12Z AND THEN INTO MINNESOTA THURSDAY THROUGH 18Z. ALL MODELS INDICATE A 30-35 KT LOW LEVEL JET ALONG 850 MB BOUNDARY WHICH WILL LIE IN THE CENTRAL PART OF THE STATE LIKELY JUST NORTH OF I-94. SOUTHEASTERLY UPSLOPE FLOW INTO EASTERN MONTANA AIDING IN STORM DEVELOPMENT THERE AND EXPECT AS SHORT WAVE MOVES INTO CNTRL MONTANA STORM TO GROW IN COVERAGE AND SEEMS AS IF AN MCS IS LIKELY TO FORM AND MOVE EAST INTO WRN ND LATER THIS EVE AND THEN CNTRL ND OVERNIGHT REACHING THE RED RIVER VALLEY LIKELY AFTER 08Z. TRIED TO TIME POPS A BIT MORE TOWARD THAT IDEA...WITH LIKELY POPS 09Z-12Z IN MUCH OF ERN ND. SEVERE WX BY THEN QUESTIONABLE....BUT WITH PWATS OF 2.10 INCHES ALONG 850 MB BOUNDARY HEAVY RAIN SEEMS REASONABLE. COULD BE LOCALIZED FLASH FLOODING ISSUES BUT WHERE AND WHEN CANNOT SAY AND CONDITIONS PRIOR TO RAIN HAVE BEEN VERY VERY DRY. SYSTEM WILL MOVE EAST WITH PRECIP ENDING IN THE MORNING IN ERN ND AND IN THE AFTN IN NW MN. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 323 PM CDT WED AUG 28 2013 DRY THURSDAY NIGHT AND FRIDAY WITH HIGH PRESSURE MOVING. A TAD COOLER BUT NOT MUCH. FOR SATURDAY THROUGH WEDNESDAY...LONG WAVE PATTERN IS ZONAL AND SPLIT ACROSS NORTH AMERICA AT THE BEGINNING OF THE PERIOD AND AMPLIFIES BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE REMAINS FROM THE DESERT SOUTHWEST INTO MT. THE ECMWF AND GFS WERE IN AGREEMENT AT 84 HOURS. THE ECMWF IS A FASTER SOLUTION THAN THE GFS BY THE END OF THE PERIOD. BOTH GFS AND ECMWF HAVE SHIFTED WEST IN THE LAST MODEL RUN. WILL BLEND THE ECMWF AND GFS. WILL KEEP YESTERDAYS PRECIP FOR SAT NIGHT. BUMPED UP POPS FOR SUN. TOOK OUT PRECIP FOR TUE. TEMPERATURES WERE LOWERED A DEGREE OR TWO FOR SUN AND MON AND RAISED ONE OR TWO DEGREES FOR TUE AND WED COMPARED TO YESTERDAYS RUN. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1120 PM CDT WED AUG 28 2013 THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE FROM WEST TO EAST BY LATE TONIGHT INTO THU. EXPECT MAINLY VFR CONDITIONS...ALTHOUGH MVFR AND EVEN IFR CONDITIONS ARE POSSIBLE NEAR STRONGER STORMS CONTAINING VERY HEAVY RAIN AND STRONGER WINDS. THE BEST CHANCE FOR PROLONGED RAIN TOMORROW SHOULD OCCUR ACROSS THE NORTH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...DK
Hazardous weather outlook, Aug 28, 6:34 AM CDT, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CDT WED AUG 28 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 634 AM CDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT. A FEW STRONGER STORMS WILL BE POSSIBLE. HEAVY RAINFALL IS POSSIBLE AS THUNDERSTORMS MAY TRAIN OVER A LOCATION FOR AN EXTENDED PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY REDEVELOPMENT MAY OCCUR AND THUNDERSTORMS WILL BE POSSIBLE LATER THURSDAY AFTERNOON INTO THE EVENING HOURS ALONG AND EAST OF THE RED RIVER VALLEY. STRONG TO SEVERE STORMS MAY DEVELOP MOST LIKELY AREA WILL BE WCNTRL MN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THURSDAY.
In the hours before
Special weather statement, Aug 29, 1:30 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 130 AM CDT THU AUG 29 2013 NDZ049-052-053-290730- RANSOM ND-RICHLAND ND-SARGENT ND- 130 AM CDT THU AUG 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND... NORTHEASTERN SARGENT AND SOUTHEASTERN RANSOM COUNTIES UNTIL 230 AM CDT... AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES EAST OF MILNOR...OR 35 MILES WEST OF WAHPETON... MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... DE LAMERE AROUND 135 AM CDT. WYNDMERE AROUND 155 AM CDT. MCLEOD AROUND 205 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4660 9719 4644 9688 4614 9728 4626 9745 TIME...MOT...LOC 0630Z 216DEG 12KT 4625 9733 TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:30 AM CDT | Special Weather Statement | FGF | Richland | 60 min |
| Aug 29, 3:23 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 52 min |
| Aug 29, 4:55 AM CDT | Special Weather Statement | FGF | Traill | 50 min |
| Aug 29, 5:08 AM CDT | Special Weather Statement | FGF | Benson, Eddy, Ramsey | 67 min |
| Aug 29, 5:22 AM CDT | Severe Thunderstorm Warning | FGF | Eddy | 38 min |
| Aug 29, 5:51 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 54 min |
| Aug 29, 6:46 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill, Walsh | 59 min |
| Aug 29, 7:39 AM CDT | Special Weather Statement | FGF | Pembina, Walsh | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.